Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Pittsburgh, PA

June 19, 2021Beaver County, Lawrence County, Pennsylvania; Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 19, 2021, 9:31 PM EDT for Beaver County, Lawrence County, Pennsylvania; Columbiana County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 9:31 PM EDT (01:31 UTC)
Expired
Jun 19, 2021, 10:00 PM EDT
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbiana County, OH, Beaver County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 42 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS51 KPBZ 200131
SVRPBZ
OHC029-PAC007-073-200200-
/O.NEW.KPBZ.SV.W.0054.210620T0131Z-210620T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
931 PM EDT Sat Jun 19 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Columbiana County in east central Ohio...
  Northwestern Beaver County in western Pennsylvania...
  Southwestern Lawrence County in western Pennsylvania...

* Until 1000 PM EDT.

* At 931 PM EDT, a severe thunderstorm was located near Columbiana,
  moving southeast at 25 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Columbiana...                     East Palestine...
  Ellwood City...                   Calcutta...
  Ohioville...                      New Waterford...
  Big Beaver...                     New Beaver...
  Bessemer...                       Koppel...
  Wampum...                         New Galilee...

This includes Pennsylvania Turnpike between mile markers 1 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4085 8028 4066 8053 4090 8072 4090 8052
      4099 8052
TIME...MOT...LOC 0131Z 313DEG 21KT 4094 8065 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
146 
WWUS51 KPBZ 200142
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
942 PM EDT Sat Jun 19 2021

OHC029-PAC007-073-200200-
/O.CON.KPBZ.SV.W.0054.000000T0000Z-210620T0200Z/
Columbiana OH-Beaver PA-Lawrence PA-
942 PM EDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHEASTERN COLUMBIANA...NORTHWESTERN BEAVER AND SOUTHWESTERN
LAWRENCE COUNTIES...

At 942 PM EDT, a severe thunderstorm was located near East Palestine,
moving southeast at 25 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Columbiana...                     East Palestine...
Ellwood City...                   Calcutta...
Ohioville...                      New Waterford...
Big Beaver...                     New Beaver...
Bessemer...                       Koppel...
Wampum...                         New Galilee...

This includes Pennsylvania Turnpike between mile markers 1 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter indoors and stay away from windows.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4066 8053 4087 8066 4090 8052 4099 8052
      4085 8028
TIME...MOT...LOC 0142Z 310DEG 22KT 4090 8053 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:54 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 19, 7:54 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
754 PM EDT Sat Jun 19 2021

.SYNOPSIS...
Periodic shower and thunderstorm chance will continue through Monday
followed by dry conditions through at least midweek.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Changes for the eve update included some downward POP adjustments
based on radar trends, high res mdl solns, and ewd shortwave
progress.

Despite decent deep layer shear, convection has not generated beyond
some scattered activity n of Pit. Forcing for ascent with the
shortwave is sliding eastward and instability did not recover after
the days cloud cover.

Remaining convective activity should wane this evening as the
shortwave shifts east and instability further decreases; however,
the chance for some iso/sct showers and maybe some storms will
continue overnight, mainly for southern portions of the area as a
weak convergence area develops. With no significant regime change,
overnight low temperatures will remain warm.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Weak ridging will build across the region on Sunday, which should
limit afternoon convection, but kept mention of isolated
showers/storms to account for embedded shortwaves with healthy
dewpoint and seasonable aftn warmth.

Monday is likely to be another severe threat day with warmth and
humidity in advance of a deepening upper trough and associated front.
Cold frontal passage will eventually end rain chances late Monday
night or early Tuesday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Dry weather is expected to return by midweek as sfc high pressure
builds across the region. Cooler temperatures are expected behind the
front on Tuesday, with a gradual warming trend through the week. Rain
chances will return on Friday with crossing low pressure.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Further condition deterioration is expected tonight as sct convection
dvlps with another approaching shrtwv, mainly to the south of PIT.
Otherwise, expect areas of IFR and MVFR st and fog where rain fell
and near the convergence areas south of PIT.

Improvement is expected as Sunday morning progresses.

.Outlook...
Convection and restrictions are likely into early Tuesday with the
approach and passage of a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 19, 9:14 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
914 PM EDT Sat Jun 19 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-210115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
914 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered incidents of damageing wind are expected with the approach
and passage of a Monday cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 19, 6:34 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
634 PM EDT Sat Jun 19 2021

PAZ007-013-192300-
Lawrence-Mercer-
634 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN MERCER AND NORTH CENTRAL LAWRENCE
COUNTIES...

At 633 PM EDT, a strong thunderstorm was located over Sharpsville,
moving southeast at 25 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Farrell...
New Wilmington...                 Mercer...
West Middlesex...                 Clark...
Wheatland...                      Jackson Center...
Volant...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 115 and 122.
  Interstate 80 in Pennsylvania between mile markers 1 and 20.

LAT...LON 4125 8010 4103 8025 4119 8052 4137 8052
TIME...MOT...LOC 2233Z 298DEG 23KT 4127 8052

34
Special weather statement, Jun 19, 7:33 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
733 PM EDT Sat Jun 19 2021

PAZ014-022-200000-
Armstrong-Butler-
733 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT CENTRAL BUTLER AND WEST CENTRAL ARMSTRONG COUNTIES...

At 732 PM EDT, a strong thunderstorm was located near Slippery Rock,
or 9 miles south of Grove City, moving southeast at 35 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Slippery Rock...                  Meadowood...
Oak Hills...                      Saxonburg...
Prospect...                       Chicora...
East Butler...                    West Liberty...

This includes Interstate 79 in Pennsylvania between mile markers 102
and 105.

LAT...LON 4100 8015 4113 8002 4092 7956 4071 7978
TIME...MOT...LOC 2332Z 308DEG 28KT 4103 8002

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:00 PM EDTSpecial Weather StatementPBZBeaver30 min
Jun 19, 10:30 PM EDTSpecial Weather StatementPBZBeaver30 min
Jun 19, 11:00 PM EDTSpecial Weather StatementPBZAllegheny30 min
Jun 19, 11:07 PM EDTSpecial Weather StatementPBZMercer23 min
Jun 19, 11:30 PM EDTSpecial Weather StatementPBZMercer30 min
Jun 19, 11:57 PM EDTSpecial Weather StatementPBZMercer33 min
Jun 20, 5:38 PM EDTSpecial Weather StatementPBZMercer22 min
Jun 20, 6:14 PM EDTSevere Thunderstorm WarningPBZMercer, Venango17 min
Jun 20, 6:48 PM EDTSpecial Weather StatementPBZVenango27 min
Jun 20, 6:51 PM EDTSevere Thunderstorm WarningPBZVenango24 min
Jun 20, 4:49 PM EDTSpecial Weather StatementPBZTuscarawas26 min
Jun 20, 5:19 PM EDTSpecial Weather StatementPBZCarroll26 min
Jun 20, 5:51 PM EDTSpecial Weather StatementPBZColumbiana24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.